Illinois, 2015

Dense Fog in Illinois, November 3 to 4, 2015

November 3 to 4, 2015 · NWS PAH · 10 events in 10 counties and zones

The third consecutive night of dense fog occurred in parts of southern Illinois, mainly along and north of a Carbondale to Harrisburg line. Visibility was one-quarter mile or less over a widespread area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The third consecutive night of dense fog occurred in parts of southern Illinois, mainly along and north of a Carbondale to Harrisburg line. Visibility was one-quarter mile or less over a widespread area. High pressure centered over the Appalachian Mountains continued to keep cool and moist air near the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 3, 5:02 PM CST, 58 minutes earlier.

Area forecast discussion, Nov 3, 5:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
502 PM CST TUE NOV 3 2015

.UPDATE...
Issued at 447 PM CST TUE NOV 3 2015

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CST TUE NOV 3 2015

Main concerns for the short term portion of this forecast package
are cloud/fog development tonight, and then storm chances Thursday
night.

The low clouds have been gradually eroding this afternoon, but am
not sure if they will completely clear Perry county Missouri and
Illinois. The remainder of the area should clear out shortly. For
tonight, most guidance indicates that MVFR ceilings will spread
northwest over the region through the night. This should prevent
fog from developing over the southern third to half of the area.
Farther north, fog may develop before the clouds arrive, so there
may be a period of fog before daybreak. Also will have to watch
for fog development expanding from the cloud deck left behind from
this afternoon. Will not issue a dense fog advisory at this time
given the complicating issues.

A storm system will be weakening as ejects northeast from the
southwest states Thursday into Thursday night. The flow aloft will
be strengthening, as will the flow over the entire column. We
already have decent surface moisture, and consensus guidance takes
surface dewpoints into the low to mid 60s ahead of the system and
its cold front Thursday. Precipitable water values will be an inch
and a half or more ahead of the front. The NAM hints at more
discrete convection, but with the forcing, cold front and
nocturnal timing, figure that it will be linear. The low and deep
layer shear will be significant, and could support severe storms
with damaging winds and even tornadoes, regardless of the
convective mode. Typically, this time of year we are struggling
for moisture and instability, but moisture should not be a
problem, so it is just a matter of lapse rates. This definitely
bears watching closely.

Some guidance is indicating the potential for drizzle late tonight
and Wednesday morning. With the fog/low cloud debate above will
not mention drizzle at this time. It does not look like we will be
clearing much of the area Wednesday. Much of the area may not see
much sunshine until the front has passed. Decided to stay on the
mild side of guidance for lows, and the cool side for highs
through the period.

.LONG TERM...(Friday through Tuesday)
Issued at 313 PM CST TUE NOV 3 2015

Medium to high confidence in the extended through the weekend...
medium confidence into next week.

Models are in fair agreement on system exiting the area Friday
morning. There is some timing differences among the models and with
successive runs of the individual deterministic models. However the
timing difference is mostly less than six hours for the latest
runs...which leads to higher than average confidence in the
solutions. Friday morning convective parameters for thunder will be
limited to the far eastern counties at the most. The slowest
solutions still have the rain out of here after 15z Friday.
Depending on the extended init and collaboration will try and follow
that scenario. Any severe threat should be out of the area after 12z
Friday but will monitor closely for any lingering threat after that
time frame. For the weekend expect cooler and dry conditions under
the influence of high pressure. By late Monday the models are
hinting at a weak short wave generating some precipitation over the
area. Convective parameters indicate no surface based convection. In
contrast there will be some elevated instability with K index values
in the mid 30s. Finally the next big system will move into the area
Wednesday or Thursday depending on which solution you choose between
the GFS and the slower ECMWF.

&&

.AVIATION...
Issued at 447 PM CST TUE NOV 3 2015

Models are attempting to develop some very minor precipitation
late tonight-early tmrw, most likely in the form of drizzle.
Could see MVFR conditions developing around 06Z with a gradual
lowering to IFR levels late. The best window for drizzle appears
to be near 12Z and well into/thru the morning, so conditions will
be slow to improve through the course of the day, esp east.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Nov 3, 3:27 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CST TUE NOV 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
327 PM CST TUE NOV 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE OVER MUCH OF THE REGION LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL ACCOMPANY WIDESPREAD SHOWERS OVER
THE REGION THURSDAY AFTERNOON AND MAINLY THURSDAY NIGHT. SEVERE
WEATHER IN THE FORM OF DAMAGING WINDS AND TORNADOES IS WELL
WITHIN THE RANGE OF POSSIBILITIES AT THIS TIME. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Jackson

When
November 3, 6:00 PM CST to November 4, 5:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
November 3, 6:00 PM CST to November 4, 5:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
November 3, 6:00 PM CST to November 4, 5:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
November 3, 6:00 PM CST to November 4, 5:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
November 3, 6:00 PM CST to November 4, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
November 3, 10:00 PM CST to November 4, 7:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
November 3, 10:00 PM CST to November 4, 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
November 3, 10:00 PM CST to November 4, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
November 3, 10:00 PM CST to November 4, 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
November 4, 1:00 AM CST to 5:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606834, 606835, 606836, 606837, 606838, 606839, 606840, 606841, 606842, 606843.